JavaScript must be enabled in order for you to use the Site in standard view. However, it seems JavaScript is either disabled or not supported by your browser. To use standard view, enable JavaScript by changing your browser options.

| Last Updated:13/12/2017

Latest News

Archive

Herbal supplements are not all safe and green (Source: The Hindu, 21/05/2017)

 

The founder of Apple, Steve Jobs, reportedly delayed conventional treatment for several months and experimented with alternative medicine, when he was diagnosed with a rare form of pancreatic cancer. The jury is still out on whether it was alternative medicine that killed him. Green tea extracts, herb teas and garcinia cambogia for weight loss, bilimbi juice for reducing high cholesterol levels, soy foods for relieving menopausal symptoms.
People are generally happy and feel safe taking these herbal supplements rather than modern medicine pills for various health issues. However, the increasing use of dietary supplements, body-building and weight loss supplements and self-administered herbal remedies among people have led clinicians to sound the warning that many of these substances can cause significant harm to the liver and kidneys.

 


Natural as safe?


“The claim that anything natural is safe is questionable. There are plant compounds like Pyrrolizidine alkaloids which have been proven to be harmful to health. Drug-induced liver toxicity and renal failure due to the indiscriminate use of herbal medications is a growing problem but in many cases, we are unable to pinpoint one herb or ingredient as a causative factor,” says K. Vinayakumar, former Head of Gastroenterology, Government Medical College, Thiruvananthapuram (GMCT). Researchers in the U.S who looked at cases of liver damage reported to the Drug-Induced Liver Injury Network, a program funded by the National Institutes of Health, has reported that in 2014, 20% of the liver injuries were linked to herbal remedies and dietary supplements.


“Last year, we had 21 inpatients with serious drug-induced liver injuries and in four cases, we could find a clear link to herbal or so-called Ayurvedic preparations. Some of the herbal drugs for joint pains and body-building supplements have also been associated with liver toxicity. We do not know the full ingredients in these supplements. And worse, the patient fails to tell us if he is on some herbal medicine long-term because he might not link it to his condition,” says K. Krishnadas, Head of Medical Gastroenterology, GMCT.


Ayurvedic medicines prepared in the traditional way, with years of standing, does have a margin of safety. But even the safety of traditional herbs may be compromised if it is prepared the non-traditional way.Herbal medicines do have adverse effects, which might be inconspicuous or which develops gradually. Sometimes, it might be some undisclosed ingredient which is used to ‘spike’ the herbal supplement that results in hepato or nephro toxicity.

 


Green tea extract


Even too much of green tea can interfere with conventional drugs like statins and warfarin. Green tea extract, a main ingredient in the so-called weight loss supplements, has produced symptoms ranging from mild increase of serum aminotransferase levels to fulminant hepatitis requiring liver transplant, according to British Journal of Clinical Pharmacology (2015 March).I n fact, about 60-70 per cent of dietary supplements being sold across India are fake, unregistered and unapproved, besides being extremely difficult to identify, the Associated Chambers of Commerce and Industry of India (ASSOCHAM) reported in December 2015. Patients with chronic illnesses like diabetes and dyslipidemia (high cholesterol) are the ones who usually opt for self treatment using known or unknown herbal remedies and supplements.


Bakul et al has reported in the Indian Journal of Nephropathy in 2013 about a series of cases from Kerala hospitals wherein people were hospitalised for renal failure, requiring several dialysis sessions, after they treated themselves with the juice of Averrhoa bilimbi (‘irumban puli’), for high cholesterol.


“Cases of unexplained kidney failure has been growing in number, often due to self medication or medicines prescribed by some indigenous practitioners. The main problem is that kidney damage comes to fore only when the injury is fairly well advanced. Patients may recover the renal function but the residual damage to the kidneys remain and puts them at increased risk of chronic kidney diseases later,” says Noble Gracious, Associate Prof. of Nephrology, GMCT. The message to the public is that long-term and indiscriminate use of prescription medicines, over-the-counter drugs and the innumerable supplements available online, without regular follow-up with the doctor, can harm the kidneys and liver.